Sir.—I was concerned by the statement made by Dr Smith in his article, "Teratogenicity of Anticonvulsive Medications," published in the December 1977 issue of the Journal (131:1337-1339, 1977), which suggested that women receiving anticonvulsant drugs, specifically phenytoin, should consider termination of a pregnancy if conception occurs while receiving this anticonvulsant agent.
Results from my studies demonstrate a more optimistic outlook for infants exposed to phenytoin in utero, which would not indicate to me the medical need for a mother to consider elective abortion. I have now followed up 47 infants from birth until a maximum of 9 years of age who were born to mothers receiving anticonvulsant agents.
The incidence of major malformations was 19% (nine children) (Table 1). The mothers in seven cases received more than one anticonvulsant agent. The most prevalent anomaly was congenital heart disease (six children). Three infants died and three infants required no corrective
HILL RM. Anticonvulsant Medication. Am J Dis Child. 1979;133(4):449–450. doi:10.1001/archpedi.1979.02130040103034
Monkeypox Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.